Montana, 2014High Wind in Montana, January 9 to 11, 2014
January 9 to 11, 2014 · NWS TFX · 30 events in 18 counties and zones
Strong westerly down-slope winds along the Rocky Mountain Front remained high over a few days as a generally westerly flow aloft remained in place. Stronger and gustier winds were felt through through a few favored passes and canyons along the Rocky Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly down-slope winds along the Rocky Mountain Front remained high over a few days as a generally westerly flow aloft remained in place. Stronger and gustier winds were felt through through a few favored passes and canyons along the Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 9, 10:45 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 9, 10:45 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST Thu Jan 9 2014
Aviation section updated
.UPDATE...
Today...An upper level low pressure trof is moving across the
zones. A cold front associated with this trof will bring slightly
cooler air into the region. Will lower temps slightly across the
central and northern zones because of this cooler air. Will
continue the current high lights for wind. Current forecast on
track. Zelzer
&&
.AVIATION...
Updated 1745z.
Scattered snow showers will affect the Rocky Mountain Front and
Southwest MT through the afternoon today. Visibilities will be
reduced to less than 2 miles at times in heavier snow showers...with
mountains be obscured. Expect breezy surface winds to develop later
today and then generally to continue to remain breezy through Friday
morning over the western half of North Central MT. Strong winds are
expected to develop across the entire region by Friday afternoon.
Brusda
&&
.PREV DISCUSSION...
/ISSUED 440 AM MST Thu Jan 9 2014/
Today through Saturday...West to northwest flow will strengthen
over Montana throughout the short term forecast. Moisture and
upper level energy moving in from the Pacific will bring periods
of snow to the Continental Divide. Mostly cloudy conditions, with
the chance for a few isolated light snow showers, will be seen
over the plains. Strong westerly down- slope winds should keep
most precipitation from reaching the plains through the period.
Winds along the Rocky Mountain Front will pick up today but are
expected to remain below high wind criteria until sometime
Thursday night. There may be some risk of strong and gusty winds
through a few favored passes and canyons Thursday evening before
more widespread winds develop early Friday. With this increased
chance a High Wind Warning remains in effect for the Northern
Rockies from early Friday morning into the weekend. A High Wind
Warning has also been issued for much of Central Montana as winds
will pick up across the plains Saturday. With strong winds across
the region, expect relatively warm temperatures to continue with
highs in the mid to upper 40s across much of Central Montana.
Saturday Night through Thursday...Widespread strong wind event
continues into Sat night and early Sun as shortwave trof makes its
way across the state. Latest forecast models now in much better
agreement than seen/discussed past few days concerning timing of the
trofs passage through our region. Good confidence that the trof
axis will be well into eastern MT by early-mid Sun morning. Residual
moisture and instability behind the trof axis will generate some
scattered snow showers, with bulk of the snow falling along the
Continental Divide and southwest mountains. Cannot completely rule
out some isolated showers over the central mountain ranges and
over the central plains through Sun afternoon, but coverage will
be spotty and accumulations light. The strong winds should
decrease for several hours on Sun in the central and Hiline
counties, but remain strong along the Rocky Mtn Front, and then
increase again over all three areas Sun night into Mon as the
gradient re-intensifies between a second shortwave cutting through
central Canada and the strengthening high pressure ridge along the
Pacific coast. Winds aloft will be more northwesterly on Mon which
should make them about 10-15 mph less than what will be seen on
Saturday, but still expect most/all of the affected area to see
warning criteria winds (>58 mph) through Mon night.
The aforementioned Canadian shortwave is also forecast to push a
backdoor (moving NE to SW) cold front and accompanying light
rain/snow showers into the eastern portions of the Hiline during the
daytime hours Mon. Current GFS model solution weakens this front
quite a bit from earlier runs, while the ECMWF is still carrying a
broad precipitation area with the front. The Pacific ridge builds
across the Northern Rockies on Wed with dry conditions and much
reduced wind speeds. By Thurs, another shortwave trof will swing
through central Canada, with its southern half reaching eastern
parts of the Hiline and perhaps down to Chouteau/Fergus/Judith Basin
counties, bringing another round of rain/snow showers.
Waranauskas
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 30 45 36 / 0 10 10 0
CTB 39 27 44 32 / 0 10 10 0
HLN 41 26 44 32 / 30 20 20 10
BZN 36 16 38 27 / 50 20 30 20
WEY 28 9 26 20 / 100 60 60 60
DLN 33 21 37 30 / 60 10 20 10
HVR 38 20 38 23 / 0 10 10 10
LWT 39 22 39 28 / 10 10 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING from 5 AM Saturday to 11 PM MST Monday
Blaine...Broadwater...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Pondera...Eastern Teton...Fergus...
Hill...Judith Basin...Liberty...Meagher...Toole.
HIGH WIND WARNING from Midnight tonight to 11 PM MST Monday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.
FLOOD WARNING until further notice for a portion of the Gallatin
River near Gallatin Gateway.
&&
weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 9, 4:05 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MST THU JAN 9 2014
MTZ009>014-044>051-053-054-101115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-
405 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THURSDAY NIGHT INTO LATE MONDAY
NIGHT FOR THE NORTHERN ROCKIES.
A HIGH WIND WARNING IS IN EFFECT EARLY SATURDAY MORNING INTO LATE MONDAY
NIGHT FOR CENTRAL MONTANA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE HIGH WIND WARNING IS IN EFFECT INTO LATE MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS OR WIND DAMAGE ARE GREATLY APPRECIATED.
MTZ055-101115-
GALLATIN-
405 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNING UNTIL FURTHER NOTICE FOR A PORTION OF THE GALLATIN
RIVER NEAR GALLATIN GATEWAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOOD WARNING UNTIL FURTHER NOTICE FOR A PORTION OF THE GALLATIN
RIVER NEAR GALLATIN GATEWAY.
WEST WINDS WILL PICK UP OVER THE WEEKEND BUT ARE CURRENTLY NOT
EXPECTED TO REACH HIGH WIND CRITERIA. CONDITIONS WILL BE
MONITORED FOR THE POTENTIAL OF HIGHLIGHT ISSUANCE.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING ARE GREATLY APPRECIATED.
MTZ008-015-052-101115-
BEAVERHEAD-MADISON-JEFFERSON-
405 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST WINDS WILL PICK UP OVER THE WEEKEND BUT ARE CURRENTLY NOT
EXPECTED TO REACH HIGH WIND CRITERIA. CONDITIONS WILL BE
MONITORED FOR THE POTENTIAL OF HIGHLIGHT ISSUANCE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Southern Rocky Mountain Front
- When
- January 9, 2:15 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds measuring 55KT (64MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.
High Wind, North Rocky Mountain Front
- When
- January 9, 2:34 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 50KT (58MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High Wind, Southern Rocky Mountain Front
- When
- January 10, 3:15 AM MST to 4:15 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
High sustained winds measuring 36KT (41MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.
High Wind, Southern Rocky Mountain Front
- When
- January 10, 5:37 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 54KT (62MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High Wind, Southern Lewis and Clark
- When
- January 10, 1:03 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 61KT (70MPH) were reported 6 mi E of Marysville, MT.
High Wind, Southern Lewis and Clark
- When
- January 10, 2:21 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 55KT (63MPH) were reported 8 mi SW of Wolf Creek, MT at the Sieben Flats DOT sensor.
High Wind, Southern Lewis and Clark
- When
- January 10, 2:29 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
High winds measuring 50KT (58MPH) were reported 3 mi WNW of East Helena, MT at the Helena Airport ASOS.
High Wind, North Rocky Mountain Front
- When
- January 10, 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Park/Forest Service
High winds measuring 80KT (92MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center.
High Wind, Madison
- When
- January 11, 5:00 AM MST to 6:00 AM MST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
High sustained winds measuring 35KT (40MPH) were reported 4 mi NNE of McAllister, MT at the Norris Hill DOT sensor. Peak sustained winds were 39KT (45MPH).
High Wind, North Rocky Mountain Front
- When
- January 11, 5:50 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
High winds measuring 51KT (59MPH) were reported 6 mi WNW of Browning, MT at the Starr-Browning Airstrip.
High Wind, North Rocky Mountain Front
- When
- January 11, 6:20 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 67KT (77MPH) were reported 1 mi E of East Glacier Park, MT at the Two Medicine Bridge DOT sensor.
High Wind, Eastern Glacier
- When
- January 11, 6:20 AM MST to 1:20 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
High winds measuring 71KT (82MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.
High Wind, Judith Basin
- When
- January 11, 7:41 AM MST
- Where
- Judith Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 53KT (61MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.
High Wind, Eastern Pondera
- When
- January 11, 9:00 AM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
High winds estimated at 50KT (58MPH) blew an 18 inch diameter tree onto a home. Winds also blew a mobile home off its supporting blocks. Both were near Valier, MT.
High Wind, Southern Rocky Mountain Front
- When
- January 11, 9:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
High winds measuring 77KT (89MPH) were reported 13 mi W of Bynum, MT at the Dellwo sensor.
High Wind, Toole
- When
- January 11, 10:37 AM MST
- Where
- Toole forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
High winds measured at 52KT (60MPH) were reported 6 mi NNW of Sunburst, MT at the Sweetgrass DOT sensor.
High Wind, Cascade
- When
- January 11, 11:44 AM MST
- Where
- Cascade forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 56KT (64MPH) were reported in Cascade, MT.
High Wind, Cascade
- When
- January 11, 12:47 PM MST
- Where
- Cascade forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
High winds measuring 52KT (60MPH) were reported 5 mi WSW of Great Falls, MT at the Great Falls Airport ASOS.
High Wind, Gallatin
- When
- January 11, 12:55 PM MST
- Where
- Gallatin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
High sustained winds measuring 54KT (62MPH) were reported 1 mi SW of Three Forks, MT at the Three Forks Airport AWOS.
High Wind, Meagher
- When
- January 11, 1:01 PM MST
- Where
- Meagher forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
High winds measuring 62KT (71MPH) were reported in Martinsdale, MT.
High Wind, Cascade
- When
- January 11, 1:19 PM MST
- Where
- Cascade forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
High winds measuring 55KT (63MPH) were reported at the Malmstrom Air Force Base, MT ASOS.
High Wind, Eastern Teton
- When
- January 11, 1:36 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Public
High winds measuring 66KT (76MPH) were reported 13 mi E of Fairfield, MT.
High Wind, Chouteau
- When
- January 11, 1:42 PM MST
- Where
- Chouteau forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
High winds measuring 58KT (67MPH) were reported 7 mi SSW of Fort Benton, MT.
High Wind, North Rocky Mountain Front
- When
- January 11, 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 100 kt (115 mph) measured gust
- Reported by
- Park/Forest Service
High winds measuring 100KT (115MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center in Glacier National Park.
High Wind, Cascade
- When
- January 11, 3:47 PM MST
- Where
- Cascade forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
High winds measuring 71KT (82MPH) were reported 21 mi SE of Cascade, MT at the Millegan sensor.
High Wind, Fergus
- When
- January 11, 4:48 PM MST
- Where
- Fergus forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
High winds measuring 58KT (67MPH) were reported 5 mi ESE of Denton, MT.
High Wind, Liberty
- When
- January 11, 4:50 PM MST to 5:50 PM MST
- Where
- Liberty forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
High sustained winds measuring 36KT (42MPH) were reported 6 mi NE of Whitlash, MT.
High Wind, Blaine
- When
- January 11, 5:00 PM MST
- Where
- Blaine forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
High winds measuring 55KT (63MPH) were reported 10 mi S of Chinook, MT.
High Wind, Jefferson
- When
- January 11, 5:50 PM MST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
High winds measuring 52KT (60MPH) were reported 8 mi WNW of Whitehall, MT.
High Wind, Broadwater
- When
- January 11, 6:30 PM MST
- Where
- Broadwater forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
High winds measuring 51KT (59MPH) were reported at both the Ginger and Elkhorn RAWS stations.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20149 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492305, 492306, 492307, 492308, 492309, 492310, 492311, 492312, 492314, 492313, 492320, 492323, 492324, 492326, 492325, 492327, 492328, 492329, 492331, 492341, 492342, 492343, 492344, 492345, 492346, 492347, 492349, 492348, 492350, 492351.